Medically reviewed by Katelyn Hagerty, FNP
Written by Our Editorial Team
Last updated 10/12/2022
If you’ve recently been prescribed Zoloft® for your mental health, you may have read or heard about one of the unique side effects of this type of antidepressant: Zoloft weight loss.
Weight loss symptoms related to medication can be serious, after all. For someone who struggles to maintain a healthy weight, losing more weight as a side effect could put you in a precarious situation.
Regardless of why you’re curious, you’re right to want to know more about this alleged side effect of Zoloft.
It’s true that Zoloft can affect your weight — and it’s potentially true that you might experience weight loss. But we can’t see into the future, and your outlook on having your weight affected by Zoloft is far from clear.
What we can help you with is understanding your risk of weight-related adverse effects, so that you can understand what you might expect.
The easiest place to start is with how a mental health medication can affect not just your brain, but the rest of your body, too.
So how exactly does Zoloft affect your body? Well for starters, in can change the way your brain behaves.
Zoloft is a selective serotonin reuptake inhibitor or SSRI: a medication often prescribed to people with mood disorders like major depression to affect your brain chemistry — notably, your brain’s levels of serotonin.
Serotonin is a neurotransmitter that helps your brain balance mood (among helping with other bodily functions, like sleep), and when you run out of it, you can feel those really low lows (and yes, high highs) associated with things depressive disorders, bipolar disorder and others.
But these beneficial changes are often attached to side effects of antidepressants, and some of those can be significant mental and physical issues that can reduce your quality of life, too.
According to the National Library of Medicine, Zoloft and its generic form, sertraline, can indeed cause changes in weight as a side effect of taking this medication.
They likewise point to a risk of reduced incidence of weight gain or growth in children taking pediatric Zoloft doses, and so children taking this medication should be watched for changes and have their growth watched carefully.
It’s still somewhat unclear how this medication creates weight loss effects, though a 2016 study found a tentative explanation. Researchers concluded that sertraline inhibits the storing of additional body fat and alters carbohydrate metabolism in a species of monkeys.
However, it’s important to clarify that this study involved a small sample (n=42) and was not carried out on people, but rather, monkeys.
Chemical changes in the body are certainly a possible side effect of antidepressant drugs (and the use of any medication, for that matter), but it’s also possible that some people simply lose weight due to changes in behavior associated with better mental health.
After all, depression is known to cause changes in weight, not to mention changes in eating and sleeping habits.
Oh, and depression also causes a lack of motivation and fatigue, which can really throw off someone’s healthy life balance.
Zoloft can cause many side effects besides weight loss (or gain), but it’s important to understand that, like the potential for weight loss, you aren’t guaranteed to experience these side effects just because you’re taking this medication.
That said, some of the more common side effects of sertraline (Zoloft) include:
Fatigue and decreased physical activity
Loss of appetite
Decreased sex drive and other sexual side effects
There are some really serious side effects you won’t want to experience, either. These include seizures, bleeding and bruising, hallucinations, fever, sweating, confusion, agitation and memory problems.
If you experience any of these side effects, it’s important to contact your healthcare provider as soon as possible.
The reality of medically-induced loss of appetite is that it can quickly become a health risk, especially for people who struggle to keep weight on or are actively battling an eating disorder.
And that’s the same reason why the potential of Zoloft to cause weight loss shouldn’t be considered a “benefit” or a “feature.”
There’s a clear answer to the question of whether you should take Zoloft for weight loss: no.
First and most obviously, Zoloft is an antidepressant and is prescribed for depression patients, obsessive-compulsive disorder, PTSD or post-traumatic stress disorder, social anxiety disorder and premenstrual dysphoric disorder.
Occasionally, you may be prescribed this medication off-label for other mental health issues, but that will be at the discretion of your healthcare provider.
What they won’t do is prescribe this medication for weight loss.
No physician or other healthcare professional would prescribe an antidepressant on the off chance that one of its side effects had an ideal role in someone’s weight loss journey.
Your antidepressant treatment plan should be tailored around issues that reflect your quality of life. Period.
However, if your weight is affecting your quality of life and affecting your depression symptoms (and even if it isn’t), your healthcare provider might also suggest certain lifestyle changes like exercise and better diet for depression.
More importantly, your provider might suggest you consider proven treatment methods for depression — like therapy.
Cognitive behavioral therapy (CBT), for instance, has been shown to be effective in helping people with mood disorders reorder their patterns of thought and ways of thinking for the better with practice.
There are many ways to encourage weight loss in your life, from focusing on physical activity and increasing your activity level, to embracing a healthy diet. Antidepressant drugs are not your secret entrance to weight loss.
At the end of the day, your loss or increase in body weight and your mental health are linked in many ways, and if you have depression or other mental health conditions, one may be dragging the other down. That’s certainly possible.
It’s also the main reason that you shouldn’t focus on treating one without the other. And most importantly, it’s why you need the support of a healthcare professional to chart a course through your journey.
Whether you’re scared about losing weight or hopeful to do so, the right thing to do now is talk to a healthcare professional about your concerns and desires and find the healthy route to your goals.
We know finding that person can be difficult, which is why Hers’ online therapy platform is designed to offer you convenient and quick access to mental health support.
Finding out what will help you is your next step. Take it with a professional, and whether you do it with us or someone else, start today.